Wisconsin, 2018

Damaging Wind in Wisconsin, May 25, 2018

May 25, 2018 · NWS GRB · 1 event in 1 county or zone

An level upper disturbance and an increasingly unstable atmosphere allowed thunderstorms to develop during the late afternoon hours. One of the storms was strong enough to down a few trees in Marinette County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

An level upper disturbance and an increasingly unstable atmosphere allowed thunderstorms to develop during the late afternoon hours. One of the storms was strong enough to down a few trees in Marinette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 25, 5:07 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 25, 5:07 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
607 PM CDT Fri May 25 2018

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Saturday
Issued at 307 PM CDT Fri May 25 2018

Threat of severe thunderstorms through early this evening and
again tomorrow afternoon, and fog potential overnight, are the
main forecast concerns.

A cold front extended from near Duluth into south central MN. In
addition, the ill-defined remnants of an old outflow boundary was
situated over parts of central and north central WI. In between
these boundaries, daytime heating was resulting in strong
instability, with SBCAPE of 2000-3000 j/kg. Deep layer shear was
fairly weak, only about 20 knots. Scattered thunderstorms were
developing in eastern MN and western WI, and heading east toward
the forecast area. SPC has issued a severe thunderstorm watch for
Lincoln, Marathon, Wood and Portage counties through 8 pm.

Given the weak deep layer shear, storms are not likely to become
very organized late this afternoon and early evening, with
clusters of multi-cells the expected convective mode. The
strongest instability will reside over our southwest counties
through sunset, so the placement and timing of the watch looks
good. Lingering convection should drift east and dissipate during
the mid to late evening, and exit the region by midnight. Partly
cloudy skies, decreasing surface and boundary layer winds and
low-level moisture from the afternoon/evening rains should lead
to fog development overnight into early Saturday. Locally dense
fog is possible in parts of north central and central WI, where a
weak surface ridge will reside late tonight. Lows will be in the
upper 50s to mid 60s.

After a fairly quiet morning on Saturday, a short-wave trof will
generate scattered thunderstorms across northeast WI during the
afternoon. The storms will be most prevalent near a boundary over
far northeast WI, where CAPE may be as high as 1500-2000 j/kg.
Deep layer shear will be a bit stronger than today, around 25 to
35 knots, so there is potential for a few strong to severe
thunderstorms. SPC has upgraded northeast WI to a Marginal risk,
which seems like a good move. High temperatures will be toasty, in
the mid 80s to lower 90s.

.LONG TERM...Saturday Night Through Friday
Issued at 307 PM CDT Fri May 25 2018

Chances for storms are the main concern during this part of the
forecast. Temperatures will be much warmer than normal through the
end of the period as an upper ridge moves into and across
Wisconsin. Highs in the 90s are expected for at least part of the
area through Monday, with mainly lower to middle 80s Tuesday
through Friday. Temperatures will be cooler near Lake Michigan.

Some showers and storms may linger into Saturday evening as an
upper trough departs. There is a chance for more showers and
storms Monday evening, mostly in the north near an approaching
front. Other than that, mainly slight chance PoPs into Wednesday
morning. Chances for showers and storms return Wednesday afternoon
and continue through Thursday ahead of a cold front and upper
trough. Drier and a bit cooler conditions are in store for Friday.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 607 PM CDT Fri May 25 2018

Isolated/scattered thunderstorms are developing over northeast
Wisconsin early this evening and should become more numerous as
an upper disturbance tracks through the area. The main bulk of
the convective activity should occur through 06z. After the
storms move through, attention turns to fog potential overnight.
Partial clearing, decreasing surface and boundary layer winds, and
abundant low-level moisture from earlier rains should allow areas
of fog to develop. The fog should be most extensive over north
central and central WI, where a weak ridge of high pressure will
reside late tonight.

The fog should dissipate by 13z-14z/Sat, followed by partly cloudy
skies. Additional thunderstorm activity is anticipated Saturday
afternoon, especially over northeast WI. At this time introduced
thunder at GRB and RHI with a prob30 group where activity is most
likely, however it could be expanded in future TAF issuances.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kieckbusch
LONG TERM......MG
AVIATION.......Kurimski
Hazardous weather outlook, May 25, 2:24 PM CST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
324 PM CDT Fri May 25 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-262030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
324 PM CDT Fri May 25 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a slight risk of severe storms across central Wisconsin,
and a marginal risk elsewhere across the rest of forecast area
through early evening. Scattered severe storms are expected to
impact central and parts of north central Wisconsin between 4 pm
and 8 pm. The strongest storms will be capable of producing large
hail, damaging winds, and heavy rain. The storms should tend to
weaken as they shift into eastern Wisconsin.

Areas of fog may develop overnight, and could become locally dense
in parts of central and north central Wisconsin. The fog will
dissipate early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorms are possible again on Saturday afternoon and
evening. There is a marginal risk of severe thunderstorms with
damaging winds and large hail in northeast Wisconsin.

The chance of thunderstorms will return on Monday evening and
again Wednesday through Thursday. Severe weather is not
anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary late this afternoon and
early evening. Spotters are asked to report any occurrences of
hail or damaging winds to the National Weather Service in Green
Bay.

LMZ521-522-541>543-262030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
324 PM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms late this afternoon and
evening. Strong gusty winds, hail, and lightning may pose a
hazard to mariners.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorms will also be possible on Saturday afternoon and
evening. A few strong thunderstorms with gusty winds and hail are
possible.

The chance of thunderstorms will return on Monday evening and
again Wednesday through Thursday. The storms may produce winds and
waves hazardous to small craft.

Dense marine fog will also be possible at times through the
holiday weekend.

Kieckbusch/MG

In the hours before

Special weather statement, May 25, 5:06 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Green Bay WI
606 PM CDT FRI MAY 25 2018

WIZ011-013-019-021-252345-
Langlade WI-Northern Oconto County WI-Northern Marinette County WI-
Forest WI-
606 PM CDT FRI MAY 25 2018

...STRONG THUNDERSTORMS AFFECTING NORTHEAST WISCONSIN...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carter, or 12 miles southeast of Crandon, moving east at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm. Other strong thunderstorms were intensifying over
northeast Wisconsin.

Locations impacted include...
Crandon, Goodman, Carter, Laona, Wabeno, Dunbar, Townsend,
Athelstane, Silver Cliff and Blackwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4569 8815 4541 8803 4537 8822 4537 8830
      4535 8831 4526 8876 4556 8888
TIME...MOT...LOC 2304Z 254DEG 29KT 4543 8872

Kieckbusch
Special weather statement, May 25, 5:13 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Green Bay WI
613 PM CDT FRI MAY 25 2018

WIZ011-013-019-021-260000-
Langlade WI-Northern Oconto County WI-Northern Marinette County WI-
Forest WI-
613 PM CDT FRI MAY 25 2018

...STRONG THUNDERSTORM MOVING THROUGH NORTHEAST WISCONSIN...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carter, or 13 miles southeast of Crandon, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crandon, Goodman, Carter, Laona, Wabeno, Dunbar, Townsend,
Athelstane, Silver Cliff and Blackwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.

&&

LAT...LON 4569 8815 4541 8803 4537 8822 4537 8830
      4535 8831 4526 8876 4556 8888
TIME...MOT...LOC 2312Z 250DEG 25KT 4544 8866

Kieckbusch
Special weather statement, May 25, 5:20 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Green Bay WI
620 PM CDT FRI MAY 25 2018

WIZ031-037-038-260000-
Waupaca WI-Shawano WI-Outagamie WI-
620 PM CDT FRI MAY 25 2018

...STRONG THUNDERSTORM NEAR CLINTONVILLE...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clintonville, or 18 miles southwest of Shawano, moving northeast at
25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Clintonville around 635 PM CDT.
  Embarrass around 640 PM CDT.
  Navarino Wildlife Area around 655 PM CDT.

Other locations impacted by this storm include Nichols, Fitzgerald
Corners, Buckbee, Leeman, Briarton, Hofa Park, Sugar Bush, Rose Lawn,
Landstad and Wolf River Bottoms Wildlife Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4444 8884 4460 8895 4484 8842 4459 8825
TIME...MOT...LOC 2320Z 244DEG 22KT 4456 8881

Kieckbusch
Special weather statement, May 25, 5:23 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Green Bay WI
623 PM CDT FRI MAY 25 2018

WIZ010-011-018-019-260015-
Langlade WI-Oneida WI-Forest WI-Lincoln WI-
623 PM CDT FRI MAY 25 2018

...STRONG THUNDERSTORM OVER EASTERN LINCOLN COUNTY...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm near
Parrish, or 19 miles northwest of Antigo, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Parrish around 630 PM CDT.
  Pearson around 705 PM CDT.

Other locations impacted by this storm include Summit Lake, Dudley,
Post Lake, Pelican Lake, Nashville, Mole Lake, Bavaria, Lennox,
Gleason and Enterprise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
north central Wisconsin.

LAT...LON 4522 8950 4539 8959 4560 8897 4534 8883
TIME...MOT...LOC 2322Z 249DEG 25KT 4533 8945

Kieckbusch
Special weather statement, May 25, 5:42 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Green Bay WI
642 PM CDT FRI MAY 25 2018

WIZ074-260030-
Southern Oconto County WI-
642 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OCONTO COUNTY UNTIL 730
PM CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gillett, or 18 miles northeast of Shawano, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Oconto around 730 PM CDT.

Other locations impacted by this storm include Spruce, Hickory
Corners, Morgan, Cullen, Brookside, Stiles, Oconto Falls, County
Line, Lena and Pensaukee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4490 8777 4486 8777 4478 8785 4479 8825
      4485 8825 4485 8833 4502 8837 4502 8794
      4500 8794 4499 8793 4499 8776 4491 8776
TIME...MOT...LOC 2342Z 253DEG 19KT 4490 8825

Kurimski
Local storm report, May 25, 6:08 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
708 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             SUMMIT LAKE             45.38N 89.19W
05/25/2018  E0.25 INCH       LANGLADE           WI   PUBLIC

            PEA SIZE HAIL AT SUMMIT LAKE.

&&

MG

The radar

The Marquette radar (KMQT), 104 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marinette

When
May 25, 6:10 PM CST
Where
Marinette County, 3 mi NW of Pembine
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.661, -88.044

A thunderstorm downed a few trees on County Highway O.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757532.